Alert archive / Missouri / Flash Flood Watches in 2008
Flash Flood Watch 13, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at Jun 5, 2008, 3:11 PM CDT for 6 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Jun 6, 2008, 1:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2008, 3:11 PM CDT (20:11 UTC)
- In effect from
- Jun 6, 2008, 1:00 AM CDT
- Expired
- Jun 6, 2008, 4:01 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -564 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KSGF 052011 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 311 PM CDT THU JUN 5 2008 ...THUNDERSTORMS CONTAINING EXCESSIVE RAIN EXPECTED EARLY FRIDAY MORNING... .A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE OSAGE PLAINS REGION OF SOUTHEAST KANSAS AND PARTS OF SOUTHWEST MISSOURI. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL LIKELY CAUSE FLASH FLOODING WITHIN THE WATCH AREA. KSZ073-097-101-MOZ066-067-077-078-088-089-060415- /O.NEW.KSGF.FF.A.0013.080606T0600Z-080606T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER- DADE- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA... LAMAR...EL DORADO SPRINGS...STOCKTON...JOPLIN...CARTHAGE... GREENFIELD 311 PM CDT THU JUN 5 2008 ...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND MISSOURI...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS...BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI... BARTON...CEDAR...DADE...JASPER...ST. CLAIR AND VERNON. * FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING * RAINFALL AMOUNTS RANGING FROM ONE HALF OF AN INCH TO THREE INCHES ARE POSSIBLE EARLY FRIDAY MORNING WITHIN THE WATCH AREA. * RAINFALL RATES FROM THESE THUNDERSTORMS ARE EXPECTED TO BE UNUSUALLY HIGH. FLASH FLOODING OF LOW LYING ROADS...LOW WATER CROSSINGS...AND LOW AREAS NEAR CREEKS AND RIVERS WILL BE IN JEOPARDY OF FLOODING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ CRAMER
2 follow-up statements
000 WGUS63 KSGF 060333 FFASGF FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1033 PM CDT THU JUN 5 2008 ...THUNDERSTORMS CONTAINING EXCESSIVE RAIN EXPECTED THURSDAY NIGHT AND EARLY FRIDAY MORNING... .A SQUALL LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE OSAGE PLAINS REGION OF SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI. HEAVY RAIN WILL LIKELY CAUSE FLASH FLOODING WITHIN THE WATCH AREA ESPECIALLY WHERE SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK ALONG SIMILAR PATHS. KSZ073-097-101-MOZ066-067-077-078-088-089-061200- /O.CON.KSGF.FF.A.0013.080606T0600Z-080606T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER- DADE- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA... LAMAR...EL DORADO SPRINGS...STOCKTON...JOPLIN...CARTHAGE... GREENFIELD 1033 PM CDT THU JUN 5 2008 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST KANSAS AND MISSOURI...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS...BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI...BARTON...CEDAR...DADE...JASPER...ST. CLAIR AND VERNON. * UNTIL 10 AM CDT FRIDAY * RAINFALL AMOUNTS RANGING FROM ONE HALF OF AN INCH TO LOCALLY THREE INCHES ARE POSSIBLE THROUGH FRIDAY MORNING WITHIN THE WATCH AREA. * RAINFALL RATES FROM THESE THUNDERSTORMS ARE EXPECTED TO BE UNUSUALLY HIGH. FLASH FLOODING OF LOW LYING ROADS...LOW WATER CROSSINGS...AND LOW AREAS NEAR CREEKS AND RIVERS WILL BE IN JEOPARDY OF FLOODING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ ANGLE
000 WGUS63 KSGF 060901 FFASGF FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 401 AM CDT FRI JUN 6 2008 ...FLASH FLOOD WATCH CANCELLED... .THE THREAT FOR HEAVY RAINFALL HAS ENDED. THUS...THE FLASH FLOOD WATCH IS CANCELLED. FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA DUE TO RUNOFF FROM THE PREVIOUS HEAVY RAIN. KSZ073-097-101-MOZ066-067-077-078-088-089-061000- /O.CAN.KSGF.FF.A.0013.000000T0000Z-080606T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER- DADE- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA... LAMAR...EL DORADO SPRINGS...STOCKTON...JOPLIN...CARTHAGE... GREENFIELD 400 AM CDT FRI JUN 6 2008 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND MISSOURI HAS BEEN CANCELLED. .THE THREAT FOR HEAVY RAINFALL HAS ENDED. HOWEVER... FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA DUE TO RUNOFF FROM THE PREVIOUS HEAVY RAIN. $$ ANGLE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 2:43 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 5, 2:43 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT THU JUN 5 2008
.DISCUSSION...
A DANGEROUS WEATHER EPISODE FOR THE CENTRAL PLAINS IS IN PROGRESS
THIS AFTERNOON. SEVERE THUNDERSTORMS ARE DEVELOPING ALONG A DRYLINE
OVER CENTRAL KANSAS IN RESPONSE TO COOLING TEMPERATURES ALOFT
SPREADING OVER A HIGHLY SHEARED AND UNSTABLE AIRMASS. THE EVOLUTION
AND EASTWARD PROGRESSION OF THESE STORMS WILL COMPLETELY DICTATE HOW
FRIDAYS SEVERE WEATHER POTENTIAL WILL UNFOLD FOR EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS. DISCERNING
TIMING...POSITIONING...AND INTENSITY OF THUNDERSTORMS EARLY FRIDAY
MORNING INTO FRIDAY NIGHT WERE THE PRIMARY FOCUSES FOR TODAYS
FORECAST ANALYSIS.
THE LATEST FORECAST MODEL CONSENSUS SUGGESTS THAT TONIGHTS CENTRAL
PLAINS CONVECTION WILL CONGEAL INTO A SQUALL LINE...EVENTUALLY
IMPACTING WESTERN PORTIONS OF THE COUNTY WARNING AREA SOMETIME AFTER
2AM. DUE TO LOW LEVEL JET INFLUENCES...THESE STORMS WILL LIKELY
MAINTAIN SEVERE INTENSITY AS THEY TRANSLATE EAST INTO THE SGF CWA.
DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT FOR
AREAS ALONG AND WEST OF A LINE FROM JOPLIN TO SCHELL CITY.
FRIDAYS FORECAST REMAINS UNCERTAIN...AND THERE ARE A FEW DIFFERENT
SCENARIOS THAT COULD PLAY OUT. AGAIN...FRIDAYS STORM POTENTIAL IS
DEPENDENT UPON TONIGHTS CONVECTION...THEREFORE FRIDAYS FORECAST WILL
BECOME BETTER UNDERSTOOD WITH TIME. ULTIMATELY IF THE MORNING
CONVECTION EITHER SHIFTS EAST OF THE REGION OR DISSIPATES WHILE
CLOUD COVER ERODES...THEN THE AIRMASS COULD DESTABILIZE AND BECOME
VOLATILE. WHO KNOWS IF RESIDUAL OUTFLOW BOUNDARIES WILL TRIGGER
FRIDAY AFTERNOON CONVECTION. THE DRYLINE BECOMES STATIONARY OVER
SOUTHEAST KANSAS...WHICH COULD ALSO BECOME A TRIGGER.
IF CLOUD COVER PERSISTS AND THE AIRMASS REMAINS RAIN
CONTAMINATED...THEN THE SEVERE WEATHER POTENTIAL DECREASES. AS OF
NOW THERE IS NO SIGNALS WITHIN QPF OUTPUT FROM THE GFS OR THE WRF
THAT SUGGESTS ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON. BUT
I DO NOT SOLELY BUY INTO THIS ANALYSIS EITHER. A LOT OF DRY DESERT
AIR ADVECTS IN ALOFT AND SPREADS OVER THE WARM SECTOR FRIDAY
AFTERNOON. THIS COULD ERODE CLOUDS AND ALLOW THE AIRMASS TO
CHARGE. IT WILL BE INTERESTING TO SEE HOW FRIDAY MATERIALIZES. AT
ANY RATE...THE NATIONAL WEATHER SERVICE IN SPRINGFIELD WILL BE
CLOSELY MONITORING ALL DATA SOURCES IN DETERMINING THE POTENTIAL FOR
HAZARDOUS WEATHER ON FRIDAY.
MOSTLY DRY AND HOT CONDITIONS WILL PERSIST THROUGH THE SATURDAY -
MONDAY TIME FRAME. AFTERNOON TEMPERATURES WILL CONSISTENTLY RANGE
FROM THE MID 80S TO LOWER 90S. A MOIST AIRMASS WILL REMAIN IN
PLACE...AND I CAN NOT COMPLETELY RULE OUT ISOLATED PULSE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING PERIODS.
AGAIN MOST LOCATIONS WILL REMAIN DRY.
THE LATEST MEDIUM RANGE MODELS INDICATE THAT THE NEXT ORGANIZED
EPISODE OF SHOWERS AND THUNDERSTORMS COULD IMPACT THE REGION NEXT
MONDAY NIGHT INTO TUESDAY. A COLD FRONT MOVES IN FROM THE
NORTH...BECOMING STATIONARY SOMEWHERE WITHIN OR NEAR THE CWA. THIS
FEATURE COULD BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR A FEW
PERIODS...IF IT REMAINS STATIONARY FOR A LENGTH OF TIME.
CRAMER
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...STRONG AND GUSTY SURFACE WINDS WILL
CONTINUE AS SURFACE LOW PRESSURE DEEPENS IN SOUTHWEST KANSAS.
LATE IN THE TAF PERIOD...A LINE OF THUNDERSTORMS WILL APPROACH KJLN.
LOOKS LIKE THUNDERSTORMS WILL BE MOVING IN EARLY MORNING TO
SOUTHWEST MISSOURI AN A FEW HOURS LATER FOR THE SPRINGFIELD
TERMINAL. LATER FORECASTS WILL FURTHER REFINE THE ARRIVAL TIME OF
THIS ANTICIPATED CONVECTION.
CLAYCOMB
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR MOZ066-067-077-078-088-089-093-094-101-102.
KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 5, 1:24 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 124 PM CDT THU JUN 5 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 124 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. QUIET WEATHER CONDITIONS ARE EXPECTED TODAY INTO THIS EVENING. STRONG WINDS GUSTING UP TO 45 MPH WILL OCCUR OVER THE OSAGE PLAINS OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. WIND GUSTS UP TO 35 MPH CAN BE EXPECTED OVER THE REST OF THE MISSOURI OZARKS. A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON THROUGH TONIGHT OVER PARTS OF KANSAS...NEBRASKA...AND OKLAHOMA. THESE STORMS WILL EVENTUALLY SHIFT INTO AREAS ALONG AND WEST OF HIGHWAY 65 BY EARLY FRIDAY MORNING. WHILE THESE STORMS WILL LIKELY HAVE WEAKENED...THERE REMAINS POTENTIAL THAT A FEW OF THESE EARLY MORNING STORMS WILL CONTAIN LARGE HAIL...DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT FOR AREAS ALONG AND WEST OF A LINE FROM JOPLIN TO SCHELL CITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ONGOING STRONG TO SEVERE THUNDERSTORMS FRIDAY MORNING WILL SHIFT EAST INTO THE MISSOURI OZARKS. DAYTIME HEATING FRIDAY AFTERNOON WILL LIKELY RESULT IN EITHER INTENSIFYING EXISTING STORMS...OR REDEVELOPING ADDITIONAL THUNDERSTORMS. IF RAIN AND CLOUD COVER CONTAMINATE THE OSAGE PLAINS AND OZARKS AIRMASS THROUGHOUT MOST OF FRIDAY...THEN THE RISK FOR ADDITIONAL SEVERE THUNDERSTORMS WOULD DECREASE. HOWEVER...IF THE OSAGE PLAINS AND OZARKS AIRMASS REMAINS SUNNY AND THE ATMOSPHERE DESTABILIZES AS A RESULT OF DAYTIME HEATING ...EXPECTED WIND SHEAR MAGNITUDES WOULD CREATE AN ENVIRONMENT FOR ALL MODES OF SEVERE WEATHER INCLUDING DAMAGING WINDS...LARGE HAIL...AND LONG TRACK TORNADOES. THE POTENTIAL SLOW MOVEMENT OF THIS ACTIVITY WILL RESULT IN HEAVY RAINFALL AND A LOCALIZED RISK OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MAY BE NEED AFTER 2 AM FOR AREAS WEST OF HIGHWAY 65. NOTE...A CONFERENCE CALL WILL BE HELD AT 3PM WITH COUNTY EMERGENCY MANAGEMENT DIRECTORS ACROSS SOUTHEAST KANSAS AND SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI. IN ORDER TO EXPAND THE RECEPTION OF INFORMATION DISCUSSED IN THIS CALL...THE CONFERENCE CALL WILL BE SIMULCAST ON NOAA WEATHER RADIO STATIONS ACROSS SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:56 AM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 16 more | 22 hr |
Nearby
Flash Flood Watches in Missouri, 2008Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.